Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 245, NWS Mobile, AL

August 3, 2003Escambia County, Florida; Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2003, 12:52 PM CDT for Escambia County, Florida; Escambia County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 12:52 PM CDT (17:52 UTC)
Expired
Aug 3, 2003, 1:30 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Escambia County, AL, Escambia County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS54 KMOB 031752
SVRMOB
ALC053-FLC033-031830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1252 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 130 PM CDT

* AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF NOKOMIS...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATMORE...BRATT BY 100 PM CDT
  MALTA...ROBINSONVILLE BY 105 PM CDT
  CANOE BY 110 PM CDT
  
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3102 8762 3086 8759 3098 8727 3113 8737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:26 AM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 4:26 AM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
423 AM CDT SUN AUG  3 2003

.SHORT TERM...NOTHING REALLY NEW TO REPORT IN THE SHORT TERM. SERIES
OF SUBTLE SHORTWAVES EMBEDDED IN NORTHWEST FLOW WILL CONTINUE TO
ROUND THE BASE OF THE EAST CONUS UPPER TROUGH THROUGH MID WEEK.
TROPICAL MOISTURE IS EXPECTED TO REMAIN AS A SOUTHERLY FLOW IS
MAINTAINED IN THE BOUNDARY LAYER BY SURFACE HIGH PRESSURE EXTENDING
FROM THE WESTERN NORTH ATLANTIC INTO THE CENTRAL GULF. IR SAT AND
LIGHTNING PLOT SHOWING RAPIDLY DEVELOPING CONVECTION UPSTREAM OVER
EASTERN OKLAHOMA INVOF 80 KTS H25 JET ALONG WESTERN EDGE OF UPPER
TROUGH. MEANWHILE CLOSER TO HOME...THE REGIONAL RADAR MOSAIC SHOWS A
SMATTERING OF SHOWERS AND THUNDERSTORMS OVER LAND AND SEA.

LOOKS LIKE A CONTINUATION OF A SOGGY FORECAST THROUGH THE MIDDLE OF
THIS WEEK. GFS PAINTS A WETTER PATTERN ACROSS THE CWA COMPARED TO
THE ETA THROUGH 60 HOURS. GFS SQUEEZES OUT BETWEEN 0.6 AND 1 QPF
THROUGH 12Z TUE...WITH ETA BETWEEN 0.2 AND 0.6. JUST A BLEND OF
POPS BETWEEN THE TWO MODELS AS NEITHER REALLY STICKS OUT AS
SUPERIOR. GFS HAVING SOME FEEDBACK PROBLEMS UPSTREAM DAY 1 AND ETA
POPS A BIT LOW DAY 2 LIKELY ATTRIBUTED TO A DRY H70 FRONT IT WANTS
TO DROP INTO THE NORTHERN PORTION OF THE FORECAST AREA. AT THE
MOMENT MY FAITH IS IN THE GFS MAINTAINING PRECIPITABLE WATER VALUES
>2 THROUGH MID WEEK.

THEREFORE WILL HIT AT LEAST 50% POPS SUN AND MON AS UPPER LEVEL
TROUGH BEGINS ITS SOUTHWARD MIGRATION. UPPER LEVEL DIFFLUENCE
PATTERN ALSO FAVORS SUSTAINED CONVECTION. WILL ONLY NEED TO MAKE
MINOR ADJUSTMENT TO RAISE TEMPS A DEGREE TODAY...AND LOWER COASTAL
ZONES A DEGREE OR TWO TONIGHT. 60% POPS CURRENTLY IN FORECAST FOR
TUE AND WILL LEAVE AS IS BECAUSE BOTH THE GFS AND ETA REMAIN
CONSISTENT WITH SIGNIFICANT SHORTWAVE ENERGY MOVING OVER THE AREA AS
MAIN UPPER TROUGH SWINGS EAST. WILL NEED TO UNDERCUT MAV TEMP GUID
DAY 3 FOR ANTICIPATED BROKEN CLOUD DECK.

.EXTENDED...NO MAJOR CHANGES NEEDED AT THIS TIME...HOWEVER THE GFS
GETS VERY INTERESTING BY LATE IN THE WEEK AS UPPER TROUGH BECOMES
HIGHLY AMPLIFIED AND DEVELOPS A SURFACE LOW OVER CENTRAL GEORGIA BY
THU EVENING.

.MARINE...VERY LITTLE CHANGE TO WIND AND SEAS AS SURFACE RIDGE
REMAINS NEARLY STATIONARY INTO THE MIDDLE OF THE WORK WEEK.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     88 73 89 74 / 50 30 50 20
PENSACOLA  88 75 88 76 / 50 30 50 20
DESTIN     87 77 88 77 / 50 30 50 20
EVERGREEN  89 70 89 72 / 50 30 50 20
WAYNESBORO 90 71 91 72 / 50 30 50 20
CAMDEN     90 70 89 72 / 50 30 50 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

22/
Hazardous weather outlook, Aug 3, 5:15 AM CDT, 7 hours 37 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

HIGH PRESSURE EXTENDS FROM THE WESTERN ATLANTIC INTO THE GULF OF
MEXICO. HIGHER IN THE ATMOSPHERE...A TROF OF LOW PRESSURE WILL
CONTINUE TO SEND WEAK...MID LEVEL DISTURBANCES ACROSS THE AREA.
THESE DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO FORM.

DURING THE DAY...AT TIME OF MAXIMUM HEATING BETWEEN
NOON AND 600 PM...STRONGER STORMS WILL LIKELY PRODUCE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS FROM 25 TO 35 MPH...AND HEAVY RAIN.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

THE POSITION OF PRESSURE SYSTEMS CHANGES LITTLE THROUGH MID
WEEK. A LOW PRESSURE SYSTEM SINKS INTO THE SOUTHEAST ON THURSDAY...
ALLOWING A WEAK FRONT TO SETTLE INTO THE DEEP SOUTH. THUS...A CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY.
ALTHOUGH...SOME DRIER AIR MAY FILTER INTO THE NORTHERN SECTIONS
FRIDAY AND SATURDAY...A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS
REMAINS IN THE FORECAST...AS THE FRONT SLOWS ITS SOUTHWARD PROGRESS
ACROSS THE GULF COAST. WHILE SOME STORMS MAY HAVE THE POTENTIAL OF
BECOMING STRONG...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED THROUGH
THE UPCOMING WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 3, 12:13 PM CDT, 39 minutes before
ALZ059-062-064-FLZ001>003-031830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1213 PM CDT SUN AUG 3 2003

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SOUTHWEST ALABAMA AND
NORTHWEST FLORIDA JUST AFTER THE NOON HOUR...

....NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH TO SOUTH ACROSS
BALDWIN COUNTY WILL MOVE EAST AROUND 15 MPH OVER THE NEXT FEW HOURS.
THE STORMS WILL MOVE INTO ESCAMBIA COUNTY OF FLORIDA AND ALABAMA
BEFORE 1 PM AND INTO SANTA ROSA COUNTY BY 130 PM. THE PRIMARY
THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN.

OTHER STORMS WERE MOVING EAST ACROSS SOUTHERN SANTA ROSA COUNTY AND
WILL BE IN OKALOOSA COUNTY BEFORE 1 PM.

ALTHOUGH THE STORMS ARE CURRENTLY BELOW SEVERE LIMITS...THEY COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

Nearby

Severe Thunderstorm Warnings in Florida, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.